Missouri, 2016Flash Flooding in Missouri, August 1, 2016
August 1, 2016 · NWS EAX · 20 events in 6 counties and zones
On the morning of August 1, 2016 a complex of thunderstorms formed across portions of northern and central Missouri. These storms trained over the same area for several hours resulting in 4 to 7 inches of rain across much of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of August 1, 2016 a complex of thunderstorms formed across portions of northern and central Missouri. These storms trained over the same area for several hours resulting in 4 to 7 inches of rain across much of the area. Some locations saw well over 8 inches of rain over a few hour period on the morning of August 1. While most of the flooding was minor, resulting in some road closures, there was some structural damage as a result of this flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 31, 10:18 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 31, 10:18 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1118 PM CDT SUN JUL 31 2016
.Update...
Issued at 1113 PM CDT SUN JUL 31 2016
Tonight's MCS has developed close to where short-range models
indicated. Have increased PoPs and QPF to capture this. While the
threat of severe storms is low, some initial updrafts have surged to
or exceeded warning thresholds of 50 dbz to 39K feet. But the lack of
shear has led to updrafts decreasing in intensity as quickly as they
increased. The bigger issue looks to be the potential for flash
flooding. With precipitable water values approaching and possibly
exceeding 2" and storm motions that are training over each other.
&&
.Discussion...
Issued at 237 PM CDT SUN JUL 31 2016
Morning showers and thunderstorms are winding down gradually across
the area, likely in response to the overnight low level jet
subsiding. A few showers linger across the area, but generally
expect this activity to grind to a halt through the afternoon.
Temperatures have struggled to meet Max T expectations, due to
lingering thick cloud cover and off-n-on rain. Have lowered Sunday
afternoon/evening Max T forecast to account for this lingering cloud
cover. With the clearing just off to the west in NE Kansas, it's
conceivable that the back edge of the cloud cover could reach the KC
area before daytime heating subsides, so there could still be a
quick upshoot of temperature across the western half of the forecast
area. That being said, the upshoot of temperature should still stay
below morning Max T expectations.
Tonight strong and fairly deep isentropic lift along the 310K and
315K thetaE surfaces will likely yield another round of thunderstorm
activity across northern Missouri. The best chances for rain will be
north of Interstate 70, mainly along and north of the HWY 36
corridor, but there is a chance that these thunderstorms will come
as far south as the KC metro and points along Interstate 70. Areas
south of Interstate 70 are less likely to see any of these overnight
showers and thunderstorms.
This ushers in the heat wave that is expected for the majority of
the upcoming week. The mid level pattern is strongly suggestive of a
strong ridge building into the central Plains and affecting the
local areas with warm and clear days. Absent any clear boundaries to
form on, thunderstorm chances will be minimal through the week, with
perhaps the best chances for rain being across northern Missouri,
closer to the faster mid level westerly flow. Areas across central
and southern Missouri could miss out on much rain through the week
absent any unforeseen mesoscale processes. Since there is a decent
chance of nocturnal convection across Iowa on one or many of the
next several nights, there is always the chance for an outflow
boundary to reach into northern Missouri, bringing relief from the
otherwise prolonged heat as well as a few showers and thunderstorms.
By late in the week the ridge flattens out as a northern Plains
trough rolls through the area. This will also send a boundary
plunging southward into northern and perhaps central Missouri for
the late part of the week, into the weekend. As of now this boundary
is expected to hang up generally along the MO River/I-70 and could
bring limited relief to the KC area and points south of I-70. It
could however be a focus for thunderstorm activity. Given the
uncertainty of how that time period will play out will avoid any
details about rainfall amounts. Have forgone heat warning/advisory
for the time being, considering generally marginal heat advisory
criteria in the going forecast. So, with further uncertainty
regarding nightly/daily cloud cover and any boundaries that might be
in play, have opted to let the next shift have a look at the
conditions before issuing any official notification of the heat this
week.
&&
.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1108 PM CDT SUN JUL 31 2016
Tonight's thunderstorm complex seems to have revealed itself in the
last hour with storms rapidly developing east of the terminals. It
seems likely that the bulk of this activity will remain east of the
terminals as just above the surface feed into it from the southwest.
Given this, have continued with just a VCTS mention through late
Monday morning. So VFR conditions look likely given the anticipation
that storms should mainly stay east of the terminals.
&&
.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&
Update...CDB
Discussion...Leighton
Aviation...CDB
Hazardous weather outlook, Jul 31, 3:53 AM CST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 AM CDT SUN JUL 31 2016
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
453 AM CDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG STORMS ARE POSSIBLE THIS MORNING ACROSS EASTERN KS AND
FAR WESTERN MO.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAT INDEX VALUES OF 102 TO 107 EXPECTED MONDAY THROUGH THURSDAY.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Aug 1, 12:05 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 AM CDT MON AUG 1 2016
MOZ013-014-010630-
DE KALB MO-DAVIESS MO-
105 AM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIESS AND NORTHEASTERN
DEKALB COUNTIES UNTIL 130 AM CDT...
AT 105 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PATTONSBURG...OR 10 MILES NORTHEAST OF MAYSVILLE...MOVING EAST AT 20
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GALLATIN...PATTONSBURG...WINSTON...ALTAMONT...JAMESON...WEATHERBY AND
SANTA ROSA.
THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 62 AND
75.
LAT...LON 4004 9384 3979 9400 3987 9422 3992 9434
4004 9432 4004 9424 4003 9422 4005 9422
TIME...MOT...LOC 0605Z 287DEG 19KT 3999 9422
HAWBLITZELFlash Flood, Saline
- When
- August 1, 12:49 AM CST to 3:49 AM CST
- Where
- Saline County, 1.18 mi SSW of Marshall Arpt to 1.65 mi SE of Marshall Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.086, -93.212
Highway 65 was partially closed due to running water over the highway from heavy rain.
Flash Flood, Carroll
- When
- August 1, 12:50 AM CST to 3:50 AM CST
- Where
- Carroll County, 1.96 mi WNW of Carrollton to 1.48 mi NW of W B Jct
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.384, -93.532
Flash flooding washed out a basement, causing a house to come off the foundation. Cost of this damage is unknown.
Flash Flood, Carroll
- When
- August 1, 2:50 AM CST to 6:50 AM CST
- Where
- Carroll County, 1.87 mi SSE of Norborne to 0.15 mi ENE of Plymouth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.275, -93.667
During the long duration heavy rain event across Carroll County several area roads flooded. In the city of Carrolton a few businesses had water running up, and causing water to move into these businesses. The extent or cost of the damage is unknown.
Flash Flood, Pettis
- When
- August 1, 2:50 AM CST to 5:50 AM CST
- Where
- Pettis County, 4.43 mi W of Longwood to 1.5 mi SSW of Georgetown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.909, -93.262
Water was running over Highway 65 north of Sedalia.
Flash Flood, Pettis
- When
- August 1, 3:26 AM CST to 6:26 AM CST
- Where
- Pettis County, 2.01 mi E of La Monte to 1.03 mi SSE of La Monte
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.781, -93.393
Highway 50 was closed at LaMonte due to high water. A water rescue of a stranded motorist ensued.
Flash Flood, Saline
- When
- August 1, 4:15 AM CST to 7:15 AM CST
- Where
- Saline County, 1.1 mi WSW of Slater to 1.86 mi SW of Malta Bend
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.226, -93.090
Several roads across western and southern Saline County were impassible due to running water, as a result of heavy rain.
Flash Flood, Caldwell
- When
- August 1, 4:15 AM CST to 7:15 AM CST
- Where
- Caldwell County, 3.19 mi NNE of Catawba to 3.41 mi NE of Catawba
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.690, -93.800
Route A near Shoal Creek was closed due to flash flooding.
Flash Flood, Pettis
- When
- August 1, 4:45 AM CST to 7:45 AM CST
- Where
- Pettis County, 1.33 mi WNW of Bryson to 0.93 mi W of Bryson
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.584, -93.494
Route B near Bryson Road was flooded due to heavy rain.
Flash Flood, Pettis
- When
- August 1, 5:15 AM CST to 8:15 AM CST
- Where
- Pettis County, 2.16 mi SSW of Houstonia to 2.52 mi S of Houstonia
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.870, -93.379
Route T near Heaths Creek was flooding due to heavy rain.
Flash Flood, Daviess
- When
- August 1, 5:45 AM CST to 8:45 AM CST
- Where
- Daviess County, 3.37 mi SW of Lock Spgs to 3.09 mi WSW of Lock Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.820, -93.830
Route M closed due to flooding near Lick Fork.
Flash Flood, Daviess
- When
- August 1, 5:45 AM CST to 8:45 AM CST
- Where
- Daviess County, 2.74 mi NE of Jameson to 3.5 mi NE of Jameson
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.051, -93.948
Route UU was closed due to flooding near Big Muddy Creek.
Flash Flood, Daviess
- When
- August 1, 5:45 AM CST to 8:45 AM CST
- Where
- Daviess County, 1.33 mi E of Coffey to 1.59 mi E of Coffey
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.101, -93.975
Route B near Hickory Creek was closed due to flooding.
Flash Flood, Saline
- When
- August 1, 5:45 AM CST to 8:45 AM CST
- Where
- Saline County, 1.28 mi WNW of Sweet Spgs to 1.06 mi N of Sweet Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.980, -93.440
Road 125 was close near Davis Creek due to flooding.
Flash Flood, Saline
- When
- August 1, 5:45 AM CST to 8:45 AM CST
- Where
- Saline County, 2.82 mi N of Sweet Spgs to 2.02 mi N of Sweet Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.010, -93.410
Highway 127 near Salt Pond creek was closed due to flooding.
Flash Flood, Livingston
- When
- August 1, 6:15 AM CST to 9:15 AM CST
- Where
- Livingston County, 0.68 mi SSW of Ludlow to 0.69 mi S of Ludlow
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.641, -93.704
Route D was closed near Shoal Creek due to flooding.
Flash Flood, Pettis
- When
- August 1, 6:30 AM CST to 9:30 AM CST
- Where
- Pettis County, 5.47 mi SSW of La Monte to 5.2 mi SSW of La Monte
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.713, -93.484
Route Y was closed for flash flooding.
Flash Flood, Caldwell
- When
- August 1, 6:30 AM CST to 9:30 AM CST
- Where
- Caldwell County, 1.74 mi NE of Braymer to 1.57 mi NE of Braymer
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.600, -93.780
Highway N near Mud Creek was closed due to flash flooding.
Flash Flood, Pettis
- When
- August 1, 6:45 AM CST to 9:45 AM CST
- Where
- Pettis County, 1.7 mi N of Stokey to 3.48 mi NW of La Monte
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.854, -93.467
Highway 127 as closed near the South Fork of the Blackwater River due to flooding.
Flash Flood, Saline
- When
- August 1, 8:00 AM CST to 11:00 AM CST
- Where
- Saline County, 3.51 mi WNW of Sweet Spgs to 3.11 mi WNW of Sweet Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.990, -93.480
Route VV near Davis Creek was closed due to flooding.
Flash Flood, Pettis
- When
- August 1, 9:45 AM CST to 12:45 PM CST
- Where
- Pettis County, 3.07 mi NE of Stokey to 2.86 mi E of Stokey
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.864, -93.433
Route D was closed near the South Fork of the Blackwater River, due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016$1.0 million · 61 kt wind · 11 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Wildfire in Wyoming, August 1 to 6, 20161 injured · $500,000 · 1 event
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Flash Flooding in New York, August 1, 2016$225,000 · 4 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016$45,000 · 56 kt wind · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658069, 658071, 658072, 658086, 658088, 658070, 658688, 658090, 658091, 658694, 658695, 658696, 658699, 658700, 658701, 658093, 658702, 658094, 658703, 658095.